MAUDE Adverse Event Report: TERUMO CARDIOVASCULAR SYSTEMS CORPORATION BULK NON STER XCOAT DELPH PUMP; CENTRIFUGAL PUMP

TERUMO CARDIOVASCULAR SYSTEMS CORPORATION BULK NON STER XCOAT DELPH PUMP; CENTRIFUGAL PUMP
Model Number 3ZZ164275X
Medical Device Problem Code Decoupling (1145)
Health Effect - Clinical Codes Hypoxia (1918); Brain Injury (2219)
Date of Event 08/10/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Terumo has not received the device for evaluation; therefore, the investigation has yet to be completed.Terumo plans on submitting a follow-up report when the investigation is complete and when more information becomes available.(b)(4).
 
Event or Problem Description
The user facility reported to terumo cardiovascular that during cardiopulmonary bypass, the pump adapter was causing decoupling event.The procedure performed was coronary artery bypass, as the surgical team was preparing to remove the partial occlusion clamp the patient became hypotensive.The low flow alarm was activated.Despite considerable efforts, the team was unable to adequately perfuse the patient for a period of approximately 10 minutes.The patient suffered an anoxic or hypoxic brain injury as a result.Additionally, a check of the pump head after the incident revealed low but audible grinding noise coming from the pump magnets.The motor was inspected by livanova and found to be in proper working order.The procedure was completed without apparent complication.The product was changed out.There was a blood loss of approximately 100 ml during changed out.Procedure was completed successfully.
 
Event or Problem Description
Additional information received, the issue was with the centrifugal pumphead decoupled internally between the magnet and the vanes.Replacing the pumphead with the same adapter resolved the forward flow problem.This was on an s5 heart lung machine.
 
Additional Manufacturer Narrative
This follow-up report is submitted to fda in accord with applicable regulations ¿ and as indicated by terumo cardiovascular systems in the initial report submitted to the fda on july 28, 2021.Upon further investigation of the reported event, the following information is new and/or changed: b5 (updated describe event or problem).D1 (updated suspect medical device).D4 (additional device information - updated model number, lot number and added expiration date).G3 (date received by manufacturer).G6 (indication that this is a follow-up report).H2 (follow-up due to correction and additional information).H4 (device manufacture date).H5 (updated labeled for single use).H6 (identification of evaluation codes 11, 3331, 4114, 3221, 4315).H8 (updated usage of device).Type of investigation #1: 11 - testing of device from same lot/batch retained by manufacturer.Type of investigation #2: 3331 - analysis of production records.Type of investigation #3: 4114 - device not returned.Investigation findings: 3221 - no findings available.Investigation conclusions: 4315 - cause not established.The affected sample was not returned for evaluation; therefore, a thorough investigation could not be performed and it is not possible to determine a cause of the reported event.A video was provided that showed the outlet of the pump was kinked, prohibiting flow from the pump.In this video, it can also be seen that the pump is spinning.The reported decoupling between the magnet and the vanes was not able to be thoroughly investigated as the pump was not returned.Pictures provided showed the pump adapter used was used over 14 months past it's expiration date.A representative retention sample from the same lot was setup to check flow rates at the outlet of the pump.The sample was tested at flow rates that span the pumps rated flow capability across the pumps rpm range.The pump outlet pressure was then measured at the respective flow and speed and the sample performed as expected.The retention sample was also subjected to pressure testing of 1000mmhg for approximately 15 minutes with no leakage observed.All available information has been placed on file in quality management for appropriate tracking, trending, and follow-up.

Brand Name
BULK NON STER XCOAT DELPH PUMP
Common Device Name
CENTRIFUGAL PUMP
Manufacturer (Section D)
TERUMO CARDIOVASCULAR SYSTEMS CORPORATION
125 blue ball road
elkton MD 21921
MDR Report Key12238662
Report Number1124841-2021-00179
Device Sequence Number20108112
Product Code KFM
UDI-Device Identifier00699753450417
UDI-Public(01)00699753450417
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K112229
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source distributor,health profession
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/10/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2023
Device Model Number3ZZ164275X
Device Catalogue NumberN/A
Device Lot NumberYC07
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 07/09/2021
Supplement Date Received by Manufacturer08/26/2021
Initial Report FDA Received Date07/28/2021
Supplement Report FDA Received Date09/10/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
LIVANOVA S5 PUMP.; LIVANOVA S5 PUMP.
Outcome Attributed to Adverse Event Other;
Patient Age51 YR